Michigan, 2011

Hail in Michigan, July 31, 2011

July 31, 2011 · NWS GRR · 1 event in 1 county or zone

A late evening thunderstorm in Hart produced seven eighths inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A late evening thunderstorm in Hart produced seven eighths inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 31, 6:50 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 31, 6:50 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 PM EDT SUN JUL 31 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(345 PM EDT SUN JUL 31 2011)
A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS LOWER MICHIGAN
TONIGHT AND EARLY MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE
DURING THIS TIME AHEAD OF THIS FRONT. THE NEXT CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL BE LATE TUESDAY INTO EARLY WEDNESDAY
AHEAD OF ANOTHER COLD FRONT. BEHIND THIS FRONT...TEMPERATURES WILL
COOL SLIGHTLY WHILE STILL REMAINING ABOVE NORMAL. AFTER ANOTHER
CHANCE OF THUNDERSTORMS FRIDAY...A DRY WEEKEND IS EXPECTED.

&&

.SHORT TERM...(345 PM EDT SUN JUL 31 2011)
(TODAY THROUGH MONDAY NIGHT)
MAIN CONCERNS ARE THUNDERSTORM CHANCES TONIGHT AND MONDAY MORNING
AHEAD OF A WEAK COLD FRONT. THE MAIN CHANGE TO THE PREVIOUS FORECAST
WAS TO LOWER POPS OVERNIGHT AND EARLY MONDAY.

AT 230 PM...WATER VAPOR IMAGES SHOWED SUBSIDENCE HAD SPREAD ACROSS
LOWER MI IN THE WAKE OF A JET STREAK THAT HELPED TO TRIGGER ISOLATED
SHOWERS ACROSS CENTRAL LOWER MI THIS MORNING. ANOTHER IMPULSE WAS
SEEN CRESTING THE UPSTREAM UPPER RIDGE. THIS FEATURE WAS HELPING TO
TRIGGER THUNDERSTORMS OVER THE DAKOTAS. THE STRENGTH OF THIS IMPULSE
AS IT HEADS SOUTHEAST TOWARDS MI AFTER CRESTING THE RIDGE WILL HELP
TO DETERMINE THE EXTENT OF PRECIPITATION WE RECEIVE OVERNIGHT. POPS
WILL HAVE TO BE REVISITED IF A SIGNIFICANT COVERAGE OF CONVECTION
DEVELOPS OVER MN/WI AHEAD OF THIS SYSTEM.

CURRENT THINKING IS THAT THIS IMPULSE WILL HAVE LITTLE IMPACT ON
SOUTHERN LOWER MI. THERE HAS BEEN REMARKABLE CONSISTENCY AMONG MANY
OF THE AVAILABLE MESOSCALE MODELS / E.G. HRRR...NSSL WRF...NCEP 4KM
NAM / WITH DECREASING CONVECTIVE COVERAGE SOUTHWARD OVERNIGHT AHEAD
OF A WEAK COLD FRONT THAT WILL MOVE S ACROSS LOWER MI. THIS SEEMS
REASONABLE GIVEN RECENT SPC MESOSCALE ANALYSES SHOWING THE GREATEST
MLCAPE / 2000-2500 J/KG / REMAINING OVER NRN LOWER MI. LOW LEVEL
CONVERGENCE ALSO WILL BE WEAK DUE TO THE WEAK DENSITY GRADIENT AND
SLOW MOTION OF THE FRONT COMBINED WITH PRECEDING SOUTHWESTERLY FLOW.

WE EXPECT THAT ANY PRECIPITATION THAT DOES DEVELOP WILL CLEAR
SOUTHWEST LOWER MICHIGAN WELL BEFORE NOON ON MONDAY. THIS WILL LEAD
TO A QUIET MONDAY NIGHT.

&&

.LONG TERM...(345 PM EDT SUN JUL 31 2011)
(TUESDAY THROUGH SUNDAY)
MAIN ITEMS OF CONCERN IN THE LONG TERM ARE THREATS OF RAIN FOR THE
TUE/TUE NIGHT AND FRI TIME FRAMES WITH A COUPLE OF DIFFERENT WAVES
THAT ARE NOW EXPECTED TO IMPACT THE AREA.

THE BEGINNING OF THE LONG TERM TUE MORNING WILL FEATURE A WARM FRONT
THAT SHOULD BE MOVING THROUGH THE AREA. THIS WILL ALLOW FOR A SURGE
OF THE HOT AND HUMID AIR TO OUR SOUTHWEST TO MOVE IN FOR AN
AFTERNOON. THIS WILL BE SHORT LIVED HOWEVER AS THE COLD FRONT WILL
BE KNOCKING AT OUR NRN DOOR STEP TUE AFTERNOON. THE THREAT OF STORMS
WILL BE INCREASING TUE AFTERNOON FROM THE NORTH...AND SPREADING
SOUTH THROUGH THE AREA DURING THE EVENING AND EARLY OVERNIGHT HOURS.
THE TIMING OF THE FRONT IS PRETTY GOOD AROUND OR JUST AFTER PEAK
HEATING. THE WSW LOW LEVEL FLOW MAY NOT BE ESPECIALLY CONDUCIVE FOR
WIDESPREAD PCPN.

WED AND THU ARE LOOKING LIKE PRETTY NICE DAYS. WE WILL BE DOWNSTREAM
OF THE MASSIVE UPPER RIDGE...AND THE HEAT AND HUMIDITY WILL BE
LOCKED UP AHEAD OF THE FRONT DOWN SOUTH OF THE AREA. HIGHS WILL BE
IN THE LOW TO MID 80S WITH NORMAL HUMIDITY LEVELS. NIGHT TIME WILL
SEE RATHER COMFORTABLE TEMPS IN THE 60S.

THE MODELS HAVE COME INTO AGREEMENT WITH REGARDS TO THE FRI WAVE
THAT IS EXPECTED TO BE MOVING EAST. THE MODELS AGREE IN BUILDING THE
UPPER HEIGHTS A BIT AND PUSHING THE FRONTAL BOUNDARY JUST CLOSE
ENOUGH SO THAT A WAVE RIDING ALONG WILL LIKELY CLIP THE AREA. WE
HAVE ADDED SOME SMALL CHC POPS TO THE SRN HALF OF THE CWFA FOR FRI.
THE GFS WOULD SUGGEST BRINGING IN THE PCPN THU NIGHT...HOWEVER WE
BELIEVE THIS MAY BE TOO FAST AS A RESULT OF SOME CONVECTIVE FEEDBACK
ISSUES.

THE ENSEMBLES SHOW NEXT WEEKEND SHAPING UP TO BE A COUPLE OF NICE
SUMMER DAYS. WE ONCE AGAIN LOOK TO BE CAUGHT IN BETWEEN THE TWO
JETS...KEEPING THE HOT AND STEAMY WEATHER SOUTH OF THE AREA AND THE
COOL AIR NORTH OF THE AREA. HIGHS LOOK TO BE IN THE MID TO UPPER 80S
WITH NORMAL EARLY AUG HUMIDITY LEVELS.

&&

.AVIATION...(750 PM EDT SUN JUL 31 2011)
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. MAIN FOCUS IS THE
STORMS OFF TO THE NORTH ACROSS CENTRAL LAKE MICHIGAN AND EASTERN
WISCONSIN. THE STORMS ARE FIRING ALONG A WEAK COOL FRONT WHICH IS
SAGGING SOUTHWARD. THE EXPECTATION IS THAT THESE STORMS WILL STAY
MAINLY ACROSS CENTRAL LOWER MICHIGAN...BEFORE WEAKENING AFTER DARK.
THE NORTHERN TAF SITES FROM KMKG TO KLAN WILL SEE CIRRUS CLOUDS
SPREAD IN FROM THE UPPER OUTFLOW OF THESE STORMS THIS EVENING. SOME
CUMULUS CLOUDS AROUND 6000FT MAY DRIFT IN TOWARD MIDNIGHT. OTHERWISE
A QUIET NIGHT. CANNOT RULE OUT (A SMALL CHANCE) OF SOME OF THESE
STORMS WORKING TOWARD MUSKEGON AROUND MIDNIGHT OR GRAND RAPIDS
AROUND 100 AM. SOME CUMULUS DEVELOPMENT IS EXPECTED MONDAY MORNING
AND MONDAY MIDDAY AS THE COOL FRONT WORKS SOUTH OF THE AREA. THESE
CLOUDS MAY EVEN GO BROKEN AROUND 4000-5000FT ALONG THE I94 TAF SITES.

&&

.MARINE...(345 PM EDT SUN JUL 31 2011)
NO HEADLINES ARE ANTICIPATED IN THE SHORT TERM. WINDS AND WAVES WILL
BE SOMEWHAT ELEVATED TONIGHT AHEAD OF AN APPROACHING COLD FRONT.
AFTER A SIGNIFICANT DROP IN WINDS AND WAVES MONDAY...WINDS AND WAVES
WILL INCREASE AGAIN TUESDAY AHEAD OF THE NEXT FRONT. CURRENT
INDICATIONS ARE THAT HEADLINES WILL NOT BE NEEDED FOR THIS TIMEFRAME
EITHER.

&&

.HYDROLOGY...(345 PM EDT SUN JUL 31 2011)
ONGOING CONCERNS WILL CONTINUE TO DIMINISH AS NO SIGNIFICANT RAIN IS
EXPECTED OVER THE NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    TJT
SHORT TERM:  TJT
LONG TERM:   NJJ
AVIATION:    DUKE
MARINE:      TJT
HYDROLOGY:   TJT
Hazardous weather outlook, Jul 31, 9:00 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1000 AM EDT SUN JUL 31 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1000 AM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF INTERSTATE 96 TODAY
AND ACROSS THE ENTIRE AREA TONIGHT. WHILE STORMS ARE NOT EXPECTED TO
BE SEVERE...THE STRONGEST STORMS COULD HAVE WIND GUSTS TO 45 MPH...
TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. STORMS WILL
MOVE SOUTHEAST AROUND 35 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME AREA WATERWAYS WILL CONTINUE TO RUN HIGH AND POSE A FLOODING
THREAT THIS WEEKEND.

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO MID MORNING
MONDAY...MOSTLY SOUTH OF INTERSTATE 94. ANOTHER FRONTAL SYSTEM WILL
BRING ADDITIONAL THUNDERSTORMS TO THE AREA TUESDAY INTO TUESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ844>849-011000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1000 AM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
MONDAY MORNING. THE STRONGEST STORMS WILL HAVE LOCALLY GUSTY
WINDS...INCREASED WAVE HEIGHTS AND VERY LOW VISIBILITIES DUE TO RAIN
AND BLOWING SPRAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS TUESDAY INTO TUESDAY EVENING MAY RESULT
IN LOCALLY GUSTY WINDS...FREQUENT CLOUD TO WATER LIGHTNING...
INCREASED WAVE HEIGHTS AND VERY LOW VISIBILITIES DUE TO HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TJT

In the hours before

Special weather statement, Jul 31, 7:04 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
804 PM EDT SUN JUL 31 2011

MIZ037-010115-
MASON-
804 PM EDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF LUDINGTON...MOVING
SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LAKE MICHIGAN RECREATION AREA...            BIG SABLE POINT...
  HAMLIN LAKE...        LUDINGTON STATE PARK...
  LUDINGTON...          VICTORY TWP...        FREESOIL...
  SUMMIT TWP...         MEADE TWP...          FOUNTAIN...
  SCOTTVILLE...         CUSTER...             WALHALLA...
  BRANCH...             LOGAN TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4409 8650 4412 8644 4418 8639 4417 8604
      4382 8604 4382 8643 4382 8644 4397 8647
      4403 8652 4406 8652
TIME...MOT...LOC 0002Z 308DEG 21KT 4405 8660

DUKE
Local storm report, Jul 31, 8:57 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
957 PM EDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             LUDINGTON               43.96N 86.45W
07/31/2011  E0.25 INCH       MASON              MI   EMERGENCY MNGR

            MEASURED IN THE CITY

&&

GEO
Local storm report, Jul 31, 9:09 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1009 PM EDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND GST     LUDINGTON               43.96N 86.45W
07/31/2011  M39 MPH          MASON              MI   OFFICIAL NWS OBS

            MEASURED WIND GUST AT THE LUDINGTON NOS OBSERVATION SITE
            IN THE HARBOR.

&&

DUKE
Local storm report, Jul 31, 9:19 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1019 PM EDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             HART                    43.70N 86.36W
07/31/2011  M0.88 INCH       OCEANA             MI   TRAINED SPOTTER

&&

GEO

The radar

The Grand Rapids radar (KGRR), 111 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oceana

When
July 31, 9:19 PM EST
Where
Oceana County, 0.5 mi E of Hart
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.700, -86.360

Seven eighths inch diameter hail was reported in Hart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324683.